Alert archive / Illinois / Winter Storm Warnings in 2023

Winter Storm Warning 1, NWS Lincoln, IL

January 24, 202318 counties in Illinois

NWS Lincoln, IL issued this winter storm warning at Jan 24, 2023, 1:29 AM CST for 18 counties in Illinois. It took effect at Jan 24, 2023, 9:00 PM CST. It was in force for 16 hr. 38 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 2023, 1:29 AM CST (07:29 UTC)
In effect from
Jan 24, 2023, 9:00 PM CST
Expired
Jan 25, 2023, 12:57 PM CST
In force
16 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Macon County, IL, Moultrie County, IL, Piatt County, IL, Richland County, IL, Shelby County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 121 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 25, 6:00 AM CSTSNOW 1.22 Se Urbana, IL
Jan 25, 6:00 AM CSTSNOW 1.6Cisco, IL
Jan 25, 6:00 AM CSTSNOW 26 Sse Clay City, IL
Jan 25, 6:00 AM CSTSNOW 2.53 S Moweaqua, IL
Jan 25, 7:00 AM CSTSNOW 12 S Sullivan, IL
Jan 25, 7:00 AM CSTSNOW 14 N Sidell, IL
Jan 25, 7:00 AM CSTSNOW 1Paris, IL
Jan 25, 7:00 AM CSTSNOW 1Robinson, IL
Jan 25, 7:00 AM CSTSNOW 1Tuscola, IL
Jan 25, 7:00 AM CSTSNOW 1.22 N Homer, IL
Jan 25, 7:00 AM CSTSNOW 1.3Savoy, IL
Jan 25, 7:00 AM CSTSNOW 1.51 Sse Morrisonville, IL
Jan 25, 7:00 AM CSTSNOW 1.5Yale, IL
Jan 25, 7:00 AM CSTSNOW 1.81 Nnw Mattoon, IL
Jan 25, 7:00 AM CSTSNOW 1.82 Ssw Decatur, IL
Jan 25, 7:00 AM CSTSNOW 1.8Lovington, IL
Jan 25, 7:00 AM CSTSNOW 1.9Champaign, IL
Jan 25, 7:00 AM CSTSNOW 21 N Fisher, IL
Jan 25, 7:00 AM CSTSNOW 21 Sw Pana, IL
Jan 25, 7:00 AM CSTSNOW 22 E Danville, IL
Jan 25, 7:00 AM CSTSNOW 23 Ne Milmine, IL
Jan 25, 7:00 AM CSTSNOW 2Casey, IL
Jan 25, 7:00 AM CSTSNOW 2.15 Ssw Charleston, IL
Jan 25, 7:00 AM CSTSNOW 2.73 S Assumption, IL
Jan 25, 8:00 AM CSTSNOW 1.11 S Oreana, IL
Jan 25, 8:00 AM CSTSNOW 1.31 Sse Effingham, IL
Jan 25, 8:00 AM CSTSNOW 1.43 S Champaign, IL
Jan 25, 8:00 AM CSTSNOW 1.52 Wsw Lawrenceville, IL
Jan 25, 8:00 AM CSTSNOW 2.53 Wsw Mansfield, IL
Jan 25, 8:30 AM CSTSNOW 13 W Bismarck, IL
Jan 25, 9:00 AM CSTSNOW 1.84 Wnw Mode, IL
Jan 25, 9:00 AM CSTSNOW 23 Wnw Effingham, IL
Jan 25, 9:00 AM CSTSNOW 24 Ssw Altamont, IL
Jan 25, 9:00 AM CSTSNOW 2.52 Ssw Decatur, ILWAND-TV.
Jan 25, 9:30 AM CSTSNOW 1.6Palestine, IL
Jan 25, 11:20 AM CSTSNOW 2.9Ogden, IL
Jan 25, 11:58 AM CSTSNOW 2.8Mattoon, IL
Jan 25, 11:59 AM CSTSNOW 3Newman, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS43 KILX 240729
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
129 AM CST Tue Jan 24 2023

ILZ044>046-052>057-061>063-066>068-071>073-242200-
/O.UPG.KILX.WS.A.0001.230125T0300Z-230126T0000Z/
/O.NEW.KILX.WS.W.0001.230125T0300Z-230126T0000Z/
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
Including the cities of Monticello, Champaign, Urbana, Danville, 
Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, 
Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
129 AM CST Tue Jan 24 2023

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM
CST WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 
  inches, with locally higher amounts.

* WHERE...Portions of central, east central and southeast 
  Illinois.

* WHEN...From 9 PM this evening to 6 PM CST Wednesday.

* IMPACTS...Plan on hazardous road conditions impacting the
  morning commute. Lingering snow showers could maintain slick
  patches on roads for the afternoon commute as well.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for Illinois can be obtained on the
Internet at www.gettingaroundillinois.com

&&

$$

ILZ027>031-036>038-040>043-047>051-242200-
/O.NEW.KILX.WW.Y.0001.230125T0300Z-230126T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Beardstown, Petersburg, Winchester, Jacksonville, 
and Springfield
129 AM CST Tue Jan 24 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
6 PM CST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Portions of central and west central Illinois.

* WHEN...From 9 PM this evening to 6 PM CST Wednesday.

* IMPACTS...Plan on slippery road conditions during the morning
  commute. Snow showers could maintain slick patches on roads for
  the afternoon commute as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for Illinois can be obtained on the
Internet at www.gettingaroundillinois.com

&&

$$
4 follow-up statements
051 
WWUS43 KILX 241259
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
659 AM CST Tue Jan 24 2023

ILZ044>046-052>057-061>063-066>068-071>073-242200-
/O.CON.KILX.WS.W.0001.230125T0300Z-230126T0000Z/
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
Including the cities of Monticello, Champaign, Urbana, Danville, 
Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, 
Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
659 AM CST Tue Jan 24 2023

...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 6 PM CST WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 7
  inches, with locally higher amounts possible.

* WHERE...Portions of central, east central and southeast 
  Illinois.

* WHEN...From 9 PM this evening to 6 PM CST Wednesday.

* IMPACTS...Plan on hazardous road conditions impacting the 
  morning commute. Lingering snow showers could maintain slick 
  patches on roads for the afternoon commute as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for Illinois can be obtained on the
Internet at www.gettingaroundillinois.com

&&

$$

ILZ027>031-036>038-040>043-047>051-242200-
/O.CON.KILX.WW.Y.0001.230125T0300Z-230126T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Beardstown, Petersburg, Winchester, Jacksonville, 
and Springfield
659 AM CST Tue Jan 24 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM THIS
EVENING TO 6 PM CST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 6 
  inches, with locally higher amounts possible.

* WHERE...Portions of central and west central Illinois.

* WHEN...From 9 PM this evening to 6 PM CST Wednesday.

* IMPACTS...Plan on slippery road conditions during the morning 
  commute. Snow showers could maintain slick patches on roads 
  for the afternoon commute as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for Illinois can be obtained on the
Internet at www.gettingaroundillinois.com

&&

$$

Auten
040 
WWUS43 KILX 242020
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
220 PM CST Tue Jan 24 2023

ILZ044>046-052>057-061>063-066>068-071>073-251100-
/O.CON.KILX.WS.W.0001.230125T0300Z-230126T0000Z/
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
Including the cities of Monticello, Champaign, Urbana, Danville, 
Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, 
Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
220 PM CST Tue Jan 24 2023

...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 6 PM CST WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 
  inches, with locally higher amounts possible.

* WHERE...Portions of central, east central and southeast 
  Illinois.

* WHEN...From 9 PM this evening to 6 PM CST Wednesday.

* IMPACTS...Plan on hazardous road conditions impacting the 
  morning commute. Lingering snow showers could maintain slick 
  patches on roads for the afternoon commute as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for Illinois can be obtained on the
Internet at www.gettingaroundillinois.com

&&

$$

ILZ027>031-036>038-040>043-047>051-251100-
/O.CON.KILX.WW.Y.0001.230125T0300Z-230126T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Beardstown, Petersburg, Winchester, Jacksonville, 
and Springfield
220 PM CST Tue Jan 24 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM THIS
EVENING TO 6 PM CST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches, with locally higher amounts possible.

* WHERE...Portions of central and west central Illinois.

* WHEN...From 9 PM this evening to 6 PM CST Wednesday.

* IMPACTS...Plan on slippery road conditions during the morning 
  commute. Snow showers could maintain slick patches on roads 
  for the afternoon commute as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for Illinois can be obtained on the
Internet at www.gettingaroundillinois.com

&&

$$

Deubelbeiss
164 
WWUS43 KILX 250926
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
326 AM CST Wed Jan 25 2023

ILZ044>046-052>057-061>063-066>068-071>073-260000-
/O.CON.KILX.WS.W.0001.000000T0000Z-230126T0000Z/
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
Including the cities of Monticello, Champaign, Urbana, Danville, 
Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, 
Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
326 AM CST Wed Jan 25 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 
  inches, with locally higher amounts possible.

* WHERE...Portions of central, east central and southeast 
  Illinois.

* WHEN...From 9 PM this evening to 6 PM CST Wednesday.

* IMPACTS...Plan on hazardous road conditions impacting the
  morning commute. Lingering snow showers could maintain slick
  patches on roads for the afternoon commute as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for Illinois can be obtained on the
Internet at www.gettingaroundillinois.com

&&

$$

ILZ027>031-036>038-040>043-047>051-260000-
/O.CON.KILX.WW.Y.0001.000000T0000Z-230126T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Beardstown, Petersburg, Winchester, Jacksonville, 
and Springfield
326 AM CST Wed Jan 25 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches, with locally higher amounts possible.

* WHERE...Portions of central and west central Illinois.

* WHEN...From 9 PM this evening to 6 PM CST Wednesday.

* IMPACTS...Plan on slippery road conditions during the morning
  commute. Snow showers could maintain slick patches on roads for
  the afternoon commute as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for Illinois can be obtained on the
Internet at www.gettingaroundillinois.com

&&

$$
720 
WWUS43 KILX 251857
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
1257 PM CST Wed Jan 25 2023

ILZ044>046-052>057-061>063-066>068-071>073-252000-
/O.CAN.KILX.WS.W.0001.000000T0000Z-230126T0000Z/
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
Including the cities of Monticello, Champaign, Urbana, Danville, 
Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, 
Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
1257 PM CST Wed Jan 25 2023

...WINTER STORM WARNING IS CANCELLED...

Snow has become very light or tapered off to flurries across
central Illinois while temperatures have risen to or above
freezing. The remainder of the Winter Storm Warning has been
cancelled.

$$

ILZ027>031-036>038-040>043-047>051-252000-
/O.CAN.KILX.WW.Y.0001.000000T0000Z-230126T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Beardstown, Petersburg, Winchester, Jacksonville, 
and Springfield
1257 PM CST Wed Jan 25 2023

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has become very light or tapered off to flurries across
central Illinois while temperatures have risen to or above
freezing. The remainder of the Winter Weather Advisory has been 
cancelled.

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this winter storm warning went out at Jan 23, 11:30 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 23, 11:30 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1130 PM CST Mon Jan 23 2023

.SYNOPSIS...
Issued at 540 PM CST Mon Jan 23 2023

A significant winter storm system could bring several inches of
snow for areas east of I-55 Tuesday night into Wednesday, with
most of the area receiving at least a couple inches of snow.
Additional snow showers with an additional inch or so could
continue Thursday into Friday. Until then, dry weather will
continue for most of central Illinois through Tuesday afternoon,
although some patchy freezing drizzle is possible in the northern-
most counties early Tuesday morning.

&&

.UPDATE...
Issued at 904 PM CST Mon Jan 23 2023

Main feature to watch tonight is a trough passing through the
upper Midwest/northern IL that could produce some freezing drizzle
overnight. Low level saturation still does not look adequate to
produce ice crystal formation, so only realistic precip would be
drizzle, and temperatures should remain a couple degrees below
freezing. Observations show ceilings down to 500-1000 foot range,
so drizzle could take place. Nevertheless, observations of drizzle
are sparse, and models depict very little in the way of
precipitation. A slight chance for freezing drizzle is in the
forecast north of Peoria from midnight to 5 am, and see no reason
to change this. Otherwise, lows ranging from 27 to 30 are forecast
and look on track.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 253 PM CST Mon Jan 23 2023

The clouds ended up scattering out early this afternoon, but the
cloudy conditions will return tonight. Due to low-level saturation,
low-level wave passing to the north-northwest, and the right-
entrance region of an upper-level jet over central Illinois, there
is a chance for freezing drizzle north of I-74, near the Illinois
River 04z Tuesday (10PM CST Monday) through 10z Tuesday (4AM CST
Tuesday). Impacts should be minimal and only affecting elevated
surfaces. However, for the most part of the central and eastern
parts of Illinois, it will remain dry until the system moves in
later Tuesday night.

Temperatures are expected to be in the upper-20s for the lows
tonight. Highs tomorrow will vary across the CWA with mid 30s near
Galesburg to low 40s down near Lawrenceville. West-southwest winds
stay brisk until after midnight tonight when they become calm for
the remainder of the period.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 253 PM CST Mon Jan 23 2023

All eyes are on an approaching system which will bring snow to the
area late Tues into Wed. Before diving too deep into the specifics,
here are the key messages regarding this system:

1) Accumulating snowfall is likely area-wide, but a lack of frost
depth, warm ground temps, and a low-level temp profile very near
freezing will result in a wet, heavy snow, with liquid-to-snow
ratios less than 10:1. Other forms of frozen precipitation (sleet,
freezing rain) are NOT expected to be an issue with this system. The
highest snowfall totals in our area are still anticipated to be
across east-central IL.

2) Snowfall will push into the area late Tues night, with the
heaviest rates expected Wed AM. Snowfall rates decrease into Wed
afternoon/evening. The greatest travel impacts are expected to occur
during the Wed morning commute.

Much of the forecast uncertainty still stems from the specifics
regarding the low track. In prior days, the ensemble mean was for a
low track roughly along the Ohio River. In recent cycles, some
deterministic models (namely the NAM/GFS) have trended towards a low
track from far southern IL up towards IN. There are a few reasons to
have a healthy dose of skepticism when assessing this track shift.
First, the last several deterministic GFS runs were positioned on
the far western fringe of the GEFS members sfc low positions, well
to the north/west of the GEFS mean. Secondly, there is the potential
for snow cover across the Ohio Valley to influence where the
baroclinic zone sets up, and subsequently influence the low track.
NOHRSC snow analyses show a corridor of a few inches of snow along
the IN/KY border and northeastward into OH. However, sfc temps
should climb into the 40s on Tues, which may be sufficient to
eliminate that snow cover and prevent the baroclinic zone from being
tugged southward.

In terms of timing and intensity of precip, the latest CAMs show
much of the area dry through 03z Wed/9pm Tues, after which time
precip starts to push into the area from the south. While precip may
be rain initially, forecast soundings show much of the thermal
profile cooling well-below freezing, except for right at the sfc
where temps hold near freezing. That will result in snow, albeit of
the wet variety. After 06z Wed/12am Wed, HREF shows 1-hr snowfall
rates increasing above 0.25"/hr.

Between 06-09z Wed (12am-3am), an 850mb warm front pushes
into the southern counties of the CWA, and frontogenesis/low-level
WAA may result in locally higher snowfall amounts, potentially
approaching 1"/hr. Aside from that banded the feature, the heaviest
snowfall rates are likely to occur be between 12-18z/6am-noon Wed,
when E IL will be favorably positioned between coupled 250mb jets
and the strongest 500mb forcing pivots through the area. HREF
guidance shows a swath of snowfall rates of 1-1.5"/hr nudging up
against the CWA by 12z, and this area of heavier snow should pivot
through E IL, pushing into IN by midday. During this time frame (12-
18z Wed), areas along/east of I-57 could see 3-5" of snow in 6
hours. This will result in travel impacts to the Wednesday morning
commute.

While adjustments to the low track could still impact the exact
location of the heaviest snow, guidance has been fairly consistent
in placing that band south of I-72. From a probabilistic viewpoint,
GEFS is more bullish, showing a corridor between I-70 and I-72 with
an 80% chance of seeing over 6" of snow. The EC ens is less
aggressive (30-40% chance), but highlights roughly the same
corridor. While I do think we end up with a corridor of around 6" of
snow in our CWA, once factoring in melting, compaction, and the
duration of the snowfall, it will likely be a challenge for snow
depth to push much higher than 6-7". Further east, along the IL
River Valley to the I-55 corridor, snow amounts of 3-5" are most
likely.

Other aspects of this system with that remain uncertain at this
time:

-Snow amounts south of I-70. A low track on the northern/western
edge of guidance, as the NAM/GFS suggest, could result in more rain
or rain-snow mix, cutting down on the snow totals in those areas.

-The potential for mesoscale banded snow further northwest of the
 primary swath of heavy snow across east-central IL. These
 potential features won't be easily assessed until CAMs encompass
 the event, but a corridor of locally higher amounts could develop
 north of I- 72.

The brunt of the precipitation will move northeast of the area
going into Wednesday night. Broad upper cyclonic flow aloft will
control the weather pattern through at least Thursday night, with
lobes of weak vorticity advection expected to trigger light snow
showers through at least then. Additional snow accumulation from
this will be light compared to the Wednesday system, though some
areas may pick up another few tenths of an inch to 1 inch of snow
through Thursday night.

The pattern beyond Thursday becomes a little more uncertain. The
large scale upper trough will push east of the area going into
Friday, with a brief period of weak ridging spreading in ahead of
another quick hitting system/cold front. The cold front looks like
it will move through the area sometime later on Friday, possibly
bringing another shot of light snow. There is some indication that a
strong high will build into the Plains states by the latter half of
the weekend into early next week, sending an arctic front through
the area and eventually spreading the surface high into the Midwest.
If this were to occur, temperatures may be taking a nose dive to
well below normal values by the beginning of next week, especially
with a snowpack expected to be in place. The CPC 6-10 day
temperature outlook which encompasses January 28-February 1 suggest
a 33-70% chance of below normal temperatures over central and
southeast Illinois.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM CST Mon Jan 23 2023

MVFR cigs are expected to spread southeastward from the KPIA-KBMI
vicinity over the next few hours, although there is uncertainty in
whether they will reach as far south as KSPI-KDEC. Have included
tempo MVFR cigs from 10Z-14Z for these terminals, but this will
need to be watched. Patchy freezing drizzle could reach as far
south as KPIA as well overnight until around 12Z. Low cloud cover
will slowly retreat northward during the day, and again there is
uncertainty in how far north they retreat and where VFR conditions
develop in the late afternoon to early evening. The next storm
system will begin spreading snow northward Tuesday evening, and
have included MVFR cigs/vsbys in -sn after 04Z along the I-72
corridor. Winds W-SW 5-10 kts through Tuesday morning, becoming
light and variable during the afternoon, then becoming E 5-10 kts
by Tuesday evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Tuesday evening through Wednesday
afternoon for ILZ044>046-052>057-061>063-066>068-071>073.

&&

UPDATE...37
SYNOPSIS...37
SHORT TERM...Delaney
LONG TERM...NMA/Erwin
AVIATION...37
Hazardous weather outlook, Jan 23, 3:06 PM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CST Mon Jan 23 2023

ILZ027>031-036>038-040>043-047>051-242115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
306 PM CST Mon Jan 23 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A winter storm will bring accumulating snow to the area Tuesday
night through Wednesday, with light snow showers continuing through
the day on Thursday. Snow totals look to range from 2-6" with the
highest amounts being east of the Illinois River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ044>046-052>057-061>063-066>068-071>073-242115-
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
306 PM CST Mon Jan 23 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A winter storm will bring accumulating snow to the area Tuesday
night through Wednesday, with light snow showers continuing through
the day on Thursday. Snow totals look to range from 4-8" with the
highest amounts looking to be between the I-72 and I-70 corridors. A
Winter Storm Watch is in effect from Tuesday night through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

NMA

In the hours before

Local storm report, Jan 24, 1:23 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
123 AM CST TUE JAN 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          4 NNW DECATUR AIRPORT   39.88N 88.89W
01/03/2023                   MACON              IL   EMERGENCY MNGR

            CORRECTS PREVIOUS TORNADO REPORT FROM 4 NNW
            DECATUR AIRPORT. DELAYED REPORT. PATH LENGTH
            0.4 MILES, WIDTH 20 YARDS. SEVERAL TRAILERS
            AT RICHLAND COMMUNITY COLLEGE WERE MOVED.
            TWO TREES WERE DAMAGED WITH ONE BLOWN INTO A
            FIELD. INSULATION AND DEBRIS FROM EARLIER
            DAMAGE WAS BLOWN INTO A FIELD ON CAMPUS. THE
            TORNADO CONTINUED NORTHEAST AND DAMAGED
            SEVERAL CEDAR TREES.

&&

AUTEN
Local storm report, Jan 24, 1:24 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
124 AM CST TUE JAN 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          4 NNW DECATUR AIRPORT   39.88N 88.89W
01/03/2023                   MACON              IL   EMERGENCY MNGR

            CORRECTS PREVIOUS TORNADO REPORT FROM 4 NNW
            DECATUR AIRPORT. DELAYED REPORT. PATH LENGTH
            0.4 MILES, WIDTH 20 YARDS. SEVERAL TRAILERS
            AT RICHLAND COMMUNITY COLLEGE WERE MOVED.
            TWO TREES WERE DAMAGED WITH ONE BLOWN INTO A
            FIELD. INSULATION AND DEBRIS FROM EARLIER
            DAMAGE WAS BLOWN INTO A FIELD ON CAMPUS. THE
            TORNADO CONTINUED NORTHEAST AND DAMAGED
            SEVERAL CEDAR TREES.

&&
Local storm report, Jan 24, 1:25 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
125 AM CST TUE JAN 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          4 NNW DECATUR AIRPORT   39.88N 88.89W
01/03/2023                   MACON              IL   EMERGENCY MNGR

            CORRECTS PREVIOUS TORNADO REPORT FROM 4 NNW
            DECATUR AIRPORT. CORRECTS PREVIOUS TORNADO
            REPORT FROM 4 NNW DECATUR AIRPORT. DELAYED
            REPORT. PATH LENGTH 1.1 MILES, WIDTH 20
            YARDS. SEVERAL TRAILERS AT RICHLAND
            COMMUNITY COLLEGE WERE MOVED. TWO TREES WERE
            DAMAGED WITH ONE BLOWN INTO A FIELD.
            INSULATION AND DEBRIS FROM EARLIER DAMAGE
            WAS BLOWN INTO A FIELD ON CAMPUS. THE
            TORNADO CONTINUED NORTHEAST AND DAMAGED
            SEVERAL CEDAR TREES.

&&

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 1:29 AM CSTWinter Weather AdvisoryILXCass, DeWitt, Fulton, Knox, Logan, McLean and 11 more35 hr

Nearby

Winter Storm Warnings in Illinois, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.